Algebraic & Geometric Topology

Unitary braid representations with finite image

Michael Larsen and Eric Rowell

Full-text: Open access


We characterize unitary representations of braid groups Bn of degree linear in n and finite images of such representations of degree exponential in n.

Article information

Algebr. Geom. Topol., Volume 8, Number 4 (2008), 2063-2079.

Received: 31 May 2008
Revised: 25 September 2008
Accepted: 29 September 2008
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20F36: Braid groups; Artin groups
Secondary: 20C15: Ordinary representations and characters

braid group unitary representations


Larsen, Michael; Rowell, Eric. Unitary braid representations with finite image. Algebr. Geom. Topol. 8 (2008), no. 4, 2063--2079. doi:10.2140/agt.2008.8.2063.

Export citation


  • B Bakalov, A Kirillov, Jr, Lectures on tensor categories and modular functors, University Lecture Series 21, Amer. Math. Soc. (2001)
  • J S Birman, B Wajnryb, Markov classes in certain finite quotients of Artin's braid group, Israel J. Math. 56 (1986) 160–178
  • A Borel, J Tits, Éléments unipotents et sous-groupes paraboliques de groupes réductifs. I, Invent. Math. 12 (1971) 95–104
  • P Etingof, D Nikshych, V Ostrik, On fusion categories, Ann. of Math. $(2)$ 162 (2005) 581–642
  • P Etingof, E Rowell, S Witherspoon, Braid group representations from twisted quantum doubles of finite groups, Pacific J. Math. 234 (2008) 33–41
  • E Formanek, Braid group representations of low degree, Proc. London Math. Soc. $(3)$ 73 (1996) 279–322
  • E Formanek, W Lee, I Sysoeva, M Vazirani, The irreducible complex representations of the braid group on $n$ strings of degree $\le n$, J. Algebra Appl. 2 (2003) 317–333
  • M H Freedman, M J Larsen, Z Wang, The two-eigenvalue problem and density of Jones representation of braid groups, Comm. Math. Phys. 228 (2002) 177–199
  • D M Goldschmidt, V F R Jones, Metaplectic link invariants, Geom. Dedicata 31 (1989) 165–191
  • V F R Jones, Braid groups, Hecke algebras and type ${\rm II}\sb 1$ factors, from: “Geometric methods in operator algebras (Kyoto, 1983)”, Pitman Res. Notes Math. Ser. 123, Longman Sci. Tech., Harlow (1986) 242–273
  • V F R Jones, On a certain value of the Kauffman polynomial, Comm. Math. Phys. 125 (1989) 459–467
  • V Landazuri, G M Seitz, On the minimal degrees of projective representations of the finite Chevalley groups, J. Algebra 32 (1974) 418–443
  • E C Rowell, From quantum groups to unitary modular tensor categories, from: “Representations of algebraic groups, quantum groups, and Lie algebras”, Contemp. Math. 413, Amer. Math. Soc. (2006) 215–230
  • G M Seitz, The maximal subgroups of classical algebraic groups, Mem. Amer. Math. Soc. 67 (1987) no. 365
  • G M Seitz, Maximal subgroups of exceptional algebraic groups, Mem. Amer. Math. Soc. 90 (1991) no. 441
  • R Steinberg, Endomorphisms of linear algebraic groups, Mem. Amer. Math. Soc. 80, Amer. Math. Soc. (1968)
  • I Sysoeva, Dimension $n$ representations of the braid group on $n$ strings, J. Algebra 243 (2001) 518–538
  • V G Turaev, Quantum invariants of knots and $3$–manifolds, de Gruyter Studies in Math. 18, Walter de Gruyter & Co., Berlin (1994)
  • B Wajnryb, A braidlike presentation of ${\rm Sp}(n,p)$, Israel J. Math. 76 (1991) 265–288